Mathematical Notes

, Volume 92, Issue 3–4, pp 554–569 | Cite as

On the gowers norms of certain functions

  • I. D. ShkredovEmail author


We consider functions f(x, y) whose smallness condition for the rectangular norm implies the smallness of the rectangular norm for f(x, x + y). We also study families of functions with a similar property for the higher Gowers norms. The method of proof is based on a transfer principle for sums between special systems of linear equations.


Gowers norm rectangular norm probability measure probability space finite Abelian group Parseval’s inequality Fourier series 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    W. T. Gowers, “A new proof Szemerédi’s theorem for arithmetic progressions of length four,” Geom. Funct. Anal. 8(3), 529–551 (1998).MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    W. T. Gowers, “A new proof Szemerédi’s theorem,” Geom. Funct. Anal. 11(3), 465–588 (2001).MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    B. Green and T. Tao, “The primes contain arbitrarily long arithmetic progressions,” Ann. of Math. (2) 167(2), 481–547 (2008).MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    B. Green and T. Tao, “An inverse theorem for the Gowers U 3(G) norm,” Proc. Edinb. Math. Soc. (2) 51(1), 73–153 (2008).MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    B. Green and T. Tao, “The distribution of polynomials over finite fields, with applications to the Gowers norms,” Contrib. Discrete Math. 4(2), 1–36 (2009).MathSciNetzbMATHGoogle Scholar
  6. 6.
    B. Green and T. Tao, “An equivalence between inverse sumset theorems and inverse conjectures for the U 3 norm,” Math. Proc. Cambridge Philos. Soc. 149(1), 1–19 (2010).MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    B. Green and T. Tao, “The quantitative behaviour of polynomial orbits on nilmanifolds,” Ann. of Math. (2) 175(2), 465–540 (2012).MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    B. Green and T. Tao, “Quadratic uniformity for the Möbius function,” Ann. Inst. Fourier (Grenoble) 58(6), 1863–1935 (2008).MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    B. Green, “Finite fieldmodels in additive combinatorics,” in Surveys in Combinatorics, London Math. Soc. Lecture Note Ser. (Cambridge Univ. Press, Cambridge, 2005), Vol. 327, pp. 1–27.Google Scholar
  10. 10.
    T. Tao and T. Ziegler, “The inverse conjecture for the Gowers norm over finite fields via correspondence principle,” Anal. PDE 3(1), 1–20 (2010).MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    A. Samorodnitsky and L. Trevisan, “Gowers uniformity, influence of variables and PCPs,” SIAM J. Comput. 39(1), 323–360 (2009).MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    S. Lovett, R. Meshulam, and A. Samorodnitsky, “Inverse conjecture for the Gowers norm is false,” Theory Comput. 7, 131–145 (2011).MathSciNetCrossRefGoogle Scholar
  13. 13.
    I. D. Shkredov, “On a problem of Gowers,” Izv. Ross. Akad. Nauk Ser. Mat. 70(2), 179–221 (2006) [Izv. Math. 70 (2), 385–425 (2006)].MathSciNetGoogle Scholar
  14. 14.
    I. D. Shkredov, “On a generalization of Szemerédi’s theorem,” Proc. LondonMath. Soc. (3) 93(3), 723–760 (2006).MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    I. D. Shkredov, “On a two-dimensional analogue of Szemerédi’s theorem in Abelian groups,” Izv. Ross. Akad. Nauk Ser.Mat. 73(5), 181–224 (2009) [Izv.Math. 73 (5), 1033–1075 (2009)].MathSciNetGoogle Scholar
  16. 16.
    H. Furstenberg, Recurrence in Ergodic Theory and Combinatorial Number Theory (Princeton Univ. Press, Princeton, NJ, 1981) [in Russian].zbMATHGoogle Scholar
  17. 17.
    T. Tao, “A quantitative ergodic theory proof Szemerédi’s theorem,” Electron. J. Combin. 13(1) (2006), Research Paper 99.Google Scholar
  18. 18.
    T. Tao, “Norm convergence of multiple ergodic averages for commuting transformations,” Ergodic Theory Dynam. Systems 28(2), 657–688 (2008).MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    B. Host and B. Kra, “Nonconventional ergodic averages and nilmanifolds,” Ann. of Math. (2) 161(1), 397–488 (2005).MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    B. Host and B. Kra, “Convergence of Conze-Lesigne averages,” Ergodic Theory Dynam. Systems 21(2), 493–509 (2001).MathSciNetCrossRefGoogle Scholar
  21. 21.
    B. Host and B. Kra, “Convergence of polynomial ergodic averages,” Israel J. Math. 149(1–19) (2005).Google Scholar
  22. 22.
    T. Ziegler, “A non-conventional ergodic theorem for a nilsystem,” Ergodic Theory Dynam. Systems 25(4), 1357–1370 (2005).MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    T. Ziegler, “Universal characteristic factors and Furstenberg averages,” J. Amer. Math. Soc. 20(1), 53–97 (2007).MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    T. Austin, On the Norm Convergence of Nonconventional Ergodic Averages, Preprint.Google Scholar
  25. 25.
    W. T. Gowers, “Quasirandomness, counting and regularity for 3-uniform hypergraphs,” Combin. Probab. Comput. 15(1–2), 143–184 (2006).MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    W. T. Gowers, “Hypergraph regularity and the multidimensional Szemerédi theorem,” Ann. ofMath. (2) 166(3), 897–946 (2007).MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    P. Erdös and E. Szemerédi, “On sums and products of integers,” in Studies in Pure Mathematics (Birkhäuser-Verlag, Basel, 1983), pp. 213–218 [in Russian].Google Scholar
  28. 28.
    J. Bourgain, N. Katz, and T. Tao, “A sum-product estimate in finite fields and their applications,” Geom. Funct. Anal. 14(1), 27–57 (2004).MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    I.M. Vinogradov, Foundations of the Theory of Numbers (Lan’, St. Petersburg, 2004) [in Russian].Google Scholar

Copyright information

© Pleiades Publishing, Ltd. 2012

Authors and Affiliations

  1. 1.Moscow State UniversityMoscowRussia

Personalised recommendations